Alert archive / Texas / Tornado Warnings in 2003

Tornado Warning 14, NWS Fort Worth, TX

May 24, 2003Delta County, Texas

NWS Fort Worth, TX issued this tornado warning at May 24, 2003, 8:06 PM CDT for Delta County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2003, 8:06 PM CDT (01:06 UTC)
Expired
May 24, 2003, 8:45 PM CDT
In force
39 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Delta County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3246 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KFWD 250106
TORFTW
TXC119-250145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
803 PM CDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* TORNADO WARNING FOR...
  DELTA COUNTY IN NORTHEAST TEXAS

* UNTIL 845 PM CDT

* AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A DEVELOPING TORNADO NEAR RATTAN...MOVING SOUTHEAST AT 15 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  KLONDIKE AROUND 825 PM CDT

PERSONS IN THIS AREA SHOULD TAKE COVER IMMEDIATELY. 

LAT...LON 3346 9585 3328 9584 3337 9559 3347 9569

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at May 24, 3:15 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, May 24, 3:15 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
315 PM CDT SAT MAY 24 2003

NORTHWEST FLOW WILL REMAIN OVER NORTH TEXAS THE NEXT FEW DAYS AS
UPPER RIDGE BUILDS OVER THE WESTERN U.S. AND LARGE TROUGH LINGERS
ACROSS THE EASTERN HALF OF THE COUNTRY.  EXPECT SHOWERS AND
THUNDERSTORMS TO CONTINUE TO FORM LATE THIS AFTERNOON AND TONIGHT AS
WEAK WAVES IN THE NORTHWEST FLOW INTERACT WITH MOIST AND UNSTABLE
AIR ALREADY IN PLACE.  THUNDERSTORMS DEVELOPMENT SHOULD BE ENHANCED
LATE TONIGHT AS A COLD FRONT APPROACHES FROM THE NORTH AND A LOW
LEVEL JET SET UP.  MOST FAVORED AREA FOR STORM DEVELOPMENT WILL BE
NEAR THE RED RIVER.  STORMS THAT DEVELOP WILL MOVE SOUTHEAST ACROSS
MUCH OF NORTH TEXAS.  HIGH PRECIPITABLE WATER VALUES AND THE
POTENTIAL FOR STORM REDEVELOPMENT ON THE SURFACE BOUNDARY WILL
WARRANT THE MENTION OF SOME HEAVY RAIN.  A FEW STORMS COULD BECOME
SEVERE WITH AMPLE INSTABILITY AND SHEAR IN PLACE.  HAIL AND WIND
WILL BE THE MAIN THREATS.  MODELS STILL INDICATE THAT THE FRONT WILL
LINGER OVER NORTH TEXAS ON SUNDAY...THEREFORE...THUNDERSTORMS WILL
REMAIN.  HOWEVER...THE DEVELOPMENT OF AN MCS OVERNIGHT COULD GREATLY
IMPACT THE DEVELOPMENT OF STORMS ON SUNDAY.

SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH
MEMORIAL DAY WITH THE COLD FRONT PROGGED IN THE SOUTHERN ZONES AND
NORTHWEST UPPER FLOW REMAINING OVER THE REGION.  THUNDERSTORMS
CHANCES SHOULD DECREASE THE REST OF THE WEEK AS THE UPPER LEVEL
RIDGE BUILDS EASTWARD.

AFTER A WARM AND HUMID AFTERNOON...CLOUDS AND RAIN SHOULD KEEP TEMPS IN
THE UPPER 70S AND LOW 80S SUNDAY AND MONDAY.  TEMPS WILL REACH THE
LOW 90S BY MID WEEK.

FCSTID =   79
DFW   69  82  61  80 /  70  60  30  10
ACT   70  85  62  81 /  40  40  40  20
PRX   65  78  60  74 /  80  60  30  10
DTO   67  82  59  79 /  80  60  30  10
TKI   68  82  61  78 /  80  60  30  10
DAL   69  82  61  80 /  70  60  30  10
TRL   69  82  62  79 /  70  60  30  10
CRS   69  83  61  81 /  50  40  40  20
TPL   70  86  63  82 /  40  40  40  20

.FWD...
TX...NONE.
Hazardous weather outlook, May 24, 3:30 PM CDT, 4 hours 36 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT...GENERALLY ALONG AND NORTH OF A LINE FROM COMANCHE...TO
CLEBURNE...AND CANTON. THE PRIMARY THREAT WILL BE FROM LARGE HAIL
AND DAMAGING WINDS...BUT LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING WILL ALSO PRESENT A HAZARD.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH TEXAS THROUGH
WEDNESDAY...ALTHOUGH CHANCES WILL DIMINISH SIGNIFICANTLY BY MONDAY.
ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED IN THE SLIGHT RISK AREA THIS
EVENING AND OVERNIGHT.

65/DD

In the hours before

Local storm report, May 24, 6:33 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
633 PM CDT SAT MAY 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0616 PM    FM-1565 S/O I-30          TX   1.00 INCH HAIL
05/24/03   HUNT                           REPORTED BY LAW/PUBLIC
                                          OFFICIAL

0628 PM    5 SW CADDO MILLS          TX   1.00 INCH HAIL
05/24/03   HUNT                           DPS REPORTS QUARTER SIZE
                                          HAIL
Local storm report, May 24, 7:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
751 PM CDT SAT MAY 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0717 PM    10 NW ROXTON              TX   0.88 INCH HAIL
05/24/03   LAMAR                          REPORTED BY LAW ENFORCEMENT

0738 PM    ROXTON                    TX   1.00 INCH HAIL
05/24/03   LAMAR                          REPORTED BY LAW ENFORCEMENT
Local storm report, May 24, 7:56 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
756 PM CDT SAT MAY 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    HONEY GROVE               TX   0.75 INCH HAIL
05/24/03   FANNIN                         REPORTED BY LAW ENFORCEMENT
                                          PEA TO DIME SIZED

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:10 PM CDTSevere Thunderstorm WarningFWDFannin65 min
May 24, 7:29 PM CDTSevere Thunderstorm WarningFWDDelta61 min
May 24, 7:48 PM CDTSevere Thunderstorm WarningFWDLamar57 min
May 24, 8:11 PM CDTSevere Thunderstorm WarningFWDHopkins64 min
May 24, 8:31 PM CDTSevere Thunderstorm WarningFWDHunt59 min
May 24, 8:57 PM CDTSevere Thunderstorm WarningFWDFannin48 min
May 24, 9:12 PM CDTSevere Thunderstorm WarningFWDHopkins48 min
May 24, 9:16 PM CDTSevere Thunderstorm WarningFWDMontague59 min
May 24, 9:20 PM CDTSevere Thunderstorm WarningFWDRains55 min
May 24, 9:26 PM CDTSevere Thunderstorm WarningFWDHunt64 min
May 24, 9:42 PM CDTSevere Thunderstorm WarningFWDFannin63 min
May 24, 9:46 PM CDTSevere Thunderstorm WarningFWDCollin59 min
May 24, 9:56 PM CDTSevere Thunderstorm WarningFWDVan Zandt79 min
May 24, 10:09 PM CDTSevere Thunderstorm WarningFWDRains36 min
May 24, 10:12 PM CDTSevere Thunderstorm WarningFWDGrayson63 min
May 24, 10:26 PM CDTSevere Thunderstorm WarningFWDHunt49 min
May 24, 10:33 PM CDTSevere Thunderstorm WarningFWDKaufman, Rockwall72 min
May 24, 10:42 PM CDTSevere Thunderstorm WarningFWDCollin63 min
May 24, 11:12 PM CDTSevere Thunderstorm WarningFWDVan Zandt63 min
May 24, 11:38 PM CDTSevere Thunderstorm WarningFWDCollin67 min
May 24, 11:41 PM CDTSevere Thunderstorm WarningFWDKaufman64 min
May 25, 12:08 AM CDTSevere Thunderstorm WarningFWDVan Zandt67 min
May 25, 12:15 AM CDTSevere Thunderstorm WarningFWDDallas45 min
May 25, 12:15 AM CDTSevere Thunderstorm WarningFWDHunt, Rockwall60 min
May 25, 12:20 AM CDTSevere Thunderstorm WarningFWDHenderson55 min
May 25, 12:33 AM CDTSevere Thunderstorm WarningFWDDenton57 min
May 25, 12:48 AM CDTFlash Flood WarningFWDDallas3 hr
May 25, 1:17 AM CDTSevere Thunderstorm WarningFWDHenderson58 min
May 25, 1:26 AM CDTSevere Thunderstorm WarningFWDDenton49 min
May 25, 1:56 AM CDTSevere Thunderstorm WarningFWDCooke64 min
May 25, 3:58 AM CDTFlash Flood WarningFWDDallas3 hr
May 25, 6:37 AM CDTFlash Flood WarningFWDHunt, Rains3 hr

Nearby

Tornado Warnings in Texas, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.